ACN does not discourage the use of conventional medications as much as it emphasizes the benefits of natural and integrative approaches. However, the number of warnings related to antipsychotic drugs keeps rising, and families need to be aware of their dangers.
Use of antipsychotic medications for children has increased six-fold from 1993 to 2002, yet the drugs are not FDA-approved for this population. Antipsychotics are often used for schizophrenia, but are also prescribed for some cases of autism, rage disorder, Tourette syndrome, bipolar disorder, and other “off-label” uses.
Physicians Receive Warnings
A new article describes results of a study that emphasized concerns with second-generation antipsychotic medications (also termed atypical antipsychotics) and young people. Examples of these drugs include: risperidone (Risperdal); olanzapine (Zyprexa); quetiapine (Seroquel); and aripiprazole (Abilify).
The article was intended to teach physicians to “explain to interested parents that the second-generation antipsychotics described in this study are not FDA-approved for children and adolescents” and to “recognize that the long-term metabolic safety of these drugs for younger patients is unknown.”
Serious Side Effects
Potential side-effects for young people include weight gain, hyperlipidemia (excess fatty substances in the blood), and diabetes, among other serious reactions (see paragraph below). Adverse metabolic effects are suggested to be more severe in children and adolescents than in adults.
USA Today carried an article with disturbing information on the use of atypical antipsychotics: “Outpatient prescriptions for children ages 2 to 18 jumped about fivefold — from just under half a million to about 2.5 million — from 1995 to 2002. . . At the same time, reports of deaths and dangerous side effects potentially linked to the drugs are increasing. A USA Today analysis of Food and Drug Administration data shows at least 45 deaths of children from 2000 to 2004 where an atypical was considered the ‘primary suspect.’ More than 1,300 cases reported bad side effects, including some that can be life threatening, such as convulsions and a low white blood cell count.”
What You Should Do
If your child has one of the disorders mentioned in the second paragraph, seek to find out what biomedical imbalance is at the root of your child’s problem. Look for an integrative medical professional who can recommend a variety of treatments, from behavioral therapies to EEG biofeedback, nutrient therapy, and counseling. Antipsychotic medication should be a last resort.